Alert archive / Kansas / River Flood Warnings in 2019
River Flood Warning 59, NWS Wichita, KS
NWS Wichita, KS issued this river flood warning at May 8, 2019, 1:15 AM CDT for Butler County, Cowley County, Kansas. It was in force for 55 hr.
The area
The counties it named.
The facts
- Issued
- May 8, 2019, 1:15 AM CDT (06:15 UTC)
- Expired
- May 10, 2019, 8:11 AM CDT
- In force
- 55 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Butler County, KS, Cowley County, KS
The radar
The Wichita radar (KICT), 56 km from the middle of the area, began a volume at 06:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Whitewater River (KS) at Augusta (AGSK1). The gauge peaked at 29.15 ft at May 8, 2019, 11:00 PM CDT.
- Action stage
- 19 ft
- Minor stage
- 21 ft
- Moderate stage
- 25 ft
- Major stage
- 30 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07147190, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at May 8, 12:46 AM CDT, 29 minutes earlier.
Area forecast discussion, May 8, 12:46 AM CDT, 29 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1246 AM CDT Wed May 8 2019 .SHORT TERM...(This evening through Friday night) Issued at 310 PM CDT Tue May 7 2019 A very active weather pattern for the short term as a stalled frontal system is draped over the region. Current satellite shows most of Southern Kansas covered in low clouds which will hinder the recovery today as far as temperatures. The extent of the cloud cover will also make it more difficult to produce the wide spread thunderstorm activity. Southwest Kansas is the most unstable with some semi-discrete thunderstorms already firing up. MUCAPE and 0-6Km Bulk shear slowly ramp up during the day today which does raise the specter of severe thunderstorms again for much of the CWA. The main hindrance for severe weather today will again be the cloud cover and how worked over the atmosphere is at the moment due to two straight days of thunderstorm activity. This has handicapped the lapse rates in the 5-6 deg/km range. This is not good for wide spread severe. On the other hand, MUCAPE is progged to be in the 2000-2500 J/Kg and 0-6Km Bulk Shear is in the 35-45kt range through the afternoon. This is more favorable for severe weather but not great either. Moisture transport is excellent and will provide ample fuel to any thunderstorm activity that is expected occur. Main threats at this afternoon and overnight will be quarter to half dollar sized hail and 60-70 mph winds. The tornado threat does not look great but low level shear is good so a few tornados are possible. With the moisture transport looking very good for this afternoon and evening there is a strong chance for persistent heavy rain throughout the evening (see more in Hydro section). Wednesday, this frontal system will be slowly moving through the CWA which will keep the weather very unsettled. Showers and thunderstorms, some of them severe will continue to be likely through Wednesday afternoon and evening. Unlike today, Wednesday the moisture transport will be significantly less with the bulk of the good moisture transport shunted off to the East in Missouri and Arkansas. MUCAPE is progged to be in the 1500-2000 J/Kg with 0-6Km shear expected to be in the 35-40kt range with an orientation nearly parallel to the front. While these parameters are often decent for thunderstorm activity with some severe, the lapse rates are a paltry 3-5 deg/Km. Considering cloud cover will likely be extensive making recovery difficult, the severe weather threat looks to decrease some during the day. Heavy rain threat also looks to diminish as well but the atmosphere looks to remain unsettled enough to keep wide spread showers and thunderstorms. The main variable for Wednesday will be the cloud cover and how the thunderstorm activity tonight evolves. If the sun comes out Wednesday afternoon, the chances for severe thunderstorms will go up significantly. Thursday the front will have moved through and high pressure will be coming into the region. Northerly flow and CAA will take full control. This will start to shut down the showers and thunderstorms and push them off to the east. Temperatures will come down below normal for a couple of days Metzger .LONG TERM...(Saturday through Tuesday) Issued at 229 PM CDT Tue May 7 2019 A much calmer weather pattern will dominate the region extended range through the weekend. Temperatures will be near or a little below normal. Rain chances will be much lower with Saturday looking to be the only day of the Weekend with any significant chance for showers and thunderstorms. Severe weather does not look likely for Saturday at this time. Southerly flow does not look to return to the region until Sunday and into Monday. Metzger && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1245 AM CDT Wed May 8 2019 At 05Z, a stationary front remained parked from Srn MO, to along the KS/OK border, to the TX Panhandle. Widespread SHRA & embedded TSRA continue across most of KS, the exceptions being SE KS & the NW 1/4 of the state. Most areas well to the NW of the front remain shrouded in LIFR Stratus. Complicating matters is that a lower-level dry punch has been thrusting NE from the Swrn Plains to as far N/NE as KRSL, so have KGBD & KRSL VFR out of the starting blocks, but this would be temporal. Still anticipate little, if any, improvement thru tomorrow afternoon. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 60 73 45 54 / 100 50 50 10 Hutchinson 57 71 43 53 / 100 60 40 10 Newton 59 72 42 52 / 100 60 50 10 ElDorado 60 73 45 53 / 100 60 60 10 Winfield-KWLD 60 75 47 56 / 100 50 50 10 Russell 53 65 39 53 / 90 60 40 20 Great Bend 54 67 40 52 / 100 50 40 20 Salina 58 69 42 54 / 100 60 50 10 McPherson 59 70 42 53 / 100 60 50 10 Coffeyville 63 75 53 59 / 60 80 60 10 Chanute 63 75 50 57 / 60 70 70 20 Iola 62 74 50 56 / 60 70 80 20 Parsons-KPPF 63 75 52 58 / 60 70 60 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening for KSZ032-033-047>053- 067>072-082-083-091>096-098>100. && SHORT TERM...ELM LONG TERM...ELM AVIATION...EPS
Hazardous weather outlook, May 8, 1:06 AM CDT, 9 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 106 AM CDT Wed May 8 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-090615- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 106 AM CDT Wed May 8 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Through tonight Severe thunderstorms capable of damaging wind gusts and brief tornadoes remain possible across southeast Kansas through early this morning. Additional thunderstorms may redevelop Wednesday afternoon, but it is uncertain how strong they will be able to get due to previous rounds of thunderstorms. Should any thunderstorms become severe, the areas at greatest risk would be east and southeast of the Turnpike. Significant flash flooding is ongoing, or will soon occur, across portions of south- central and southeast Kansas. In addition, significant and, in some cases, record-breaking river flooding is occurring or forecast to occur. Please see the latest Flash Flood and River Flood Warnings for information specific to your area. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday In addition to the thunderstorm threat, significant rises on rivers and creeks are expected across a large portion of the area. Please see the latest River Flood Warnings and statements for additional details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 8, 12:26 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1226 AM CDT WED MAY 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM FLASH FLOOD WELLINGTON 37.28N 97.40W
05/08/2019 SUMNER KS PUBLIC
REPORTS OF WATER COMING INTO HOMES IN
WELLINGTON. REPORT CAME IN VIA SOCIAL MEDIA.
&&Local storm report, May 8, 12:27 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1227 AM CDT WED MAY 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1222 AM FLASH FLOOD 1 E AUGUSTA 37.69N 96.96W
05/08/2019 BUTLER KS EMERGENCY MNGR
WATER RESCUE UNDER WAY EAST OF TOWN. NUMEROUS ROADS HAVE
1 FOOT OF WATER OVER THE ROAD.
&&
BDKLocal storm report, May 8, 12:39 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1239 AM CDT WED MAY 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM TSTM WND DMG LEON 37.69N 96.78W
05/08/2019 BUTLER KS PUBLIC
ONE-INCH DIAMETER TREE LIMBS BROKEN OFF AND SHINGLES
BLOWN OFF. RECEIVED VIA MPING.
&&
ADKLocal storm report, May 8, 12:49 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1249 AM CDT WED MAY 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 AM FLASH FLOOD 5 W WINFIELD 37.27N 97.06W
05/08/2019 COWLEY KS EMERGENCY MNGR
WATER OVER 21ST ROAD NORTH OF HIGHWAY 160.
&&
ADKLocal storm report, May 8, 12:53 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1253 AM CDT WED MAY 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM FLASH FLOOD 5 SE WELLINGTON 37.22N 97.34W
05/08/2019 SUMNER KS LAW ENFORCEMENT
SLATE CREEK IS OUT OF ITS BANKS AND IS
FLOWING OVER I-35 SOUTH OF THE WELLINGTON
EXIT. THEY ARE HAVING TO DIVERT TRAFFIC OFF
OF I-35 AT EXIT 4.
&&Local storm report, May 8, 1:00 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
100 AM CDT WED MAY 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 AM FLASH FLOOD 2 S BELLE PLAINE 37.37N 97.28W
05/08/2019 SUMNER KS TRAINED SPOTTER
SEVERAL ROADS RAPIDLY GOING UNDERWATER. VEHICLES STRANDED
ON NORTH OLIVER ROAD SOUTH OF BELLE PLAINE.
&&
ADKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:02 PM CDT | Areal Flood Warning | ICT | Neosho | 15 hr |
| May 7, 7:18 PM CDT | Special Weather Statement | ICT | Kingman | 27 min |
| May 7, 7:35 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood | 55 min |
| May 7, 7:43 PM CDT | Special Weather Statement | ICT | Reno | 32 min |
| May 7, 7:54 PM CDT | Special Weather Statement | ICT | Cowley | 36 min |
| May 7, 8:10 PM CDT | River Flood Warning | ICT | Lincoln | 20 hr |
| May 7, 8:23 PM CDT | River Flood Warning | ICT | McPherson, Saline | 59 hr |
| May 7, 8:28 PM CDT | River Flood Warning | ICT | Lincoln | 4 days |
| May 7, 8:30 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 45 min |
| May 7, 8:38 PM CDT | Special Weather Statement | ICT | Harper, Kingman | 37 min |
| May 7, 8:42 PM CDT | Special Weather Statement | ICT | Cowley | 33 min |
| May 7, 8:46 PM CDT | River Flood Warning | ICT | Cowley | 4 days |
| May 7, 8:56 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 35 min |
| May 7, 9:13 PM CDT | Special Weather Statement | ICT | Woodson | 32 min |
| May 7, 9:21 PM CDT | Special Weather Statement | ICT | Harper, Kingman, Reno | 24 min |
| May 7, 9:42 PM CDT | Flash Flood Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 12 hr |
| May 7, 9:46 PM CDT | Special Weather Statement | ICT | Harper | 29 min |
| May 7, 9:51 PM CDT | Special Weather Statement | ICT | Butler | 24 min |
| May 7, 10:00 PM CDT | Special Weather Statement | ICT | Butler | 30 min |
| May 7, 10:20 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 33 min |
| May 7, 10:29 PM CDT | Special Weather Statement | ICT | Butler, Sedgwick, Sumner | 46 min |
| May 7, 10:33 PM CDT | Areal Flood Warning | ICT | Reno | 12 hr |
| May 7, 11:02 PM CDT | Special Weather Statement | ICT | Butler | 28 min |
| May 7, 11:03 PM CDT | Flash Flood Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 5 hr |
| May 7, 11:06 PM CDT | Special Weather Statement | ICT | Sumner | 24 min |
| May 7, 11:18 PM CDT | Tornado Warning | ICT | Butler | 30 min |
| May 7, 11:33 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sumner | 57 min |
| May 7, 11:45 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 20 min |
| May 8, 12:31 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Chautauqua, Cowley, Elk, Greenwood | 59 min |
| May 8, 12:47 AM CDT | Flash Flood Warning | ICT | Cowley, Sumner | 9 hr |
| May 8, 1:15 AM CDT | Flash Flood Warning | ICT | Reno | 6 hr |
| May 8, 1:22 AM CDT | River Flood Warning | ICT | Ellsworth | 10 hr |
| May 8, 1:23 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Greenwood | 54 min |
| May 8, 2:05 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery, Wilson | 55 min |
| May 8, 2:14 AM CDT | Areal Flood Warning | ICT | McPherson | 8 hr |
| May 8, 2:37 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 53 min |
| May 8, 3:09 AM CDT | River Flood Warning | ICT | Butler, Cowley | 41 hr |
| May 8, 3:33 AM CDT | River Flood Warning | ICT | Kingman | 57 hr |
| May 8, 4:48 AM CDT | Flash Flood Warning | ICT | Rice | 5 hr |
| May 8, 4:57 AM CDT | Flash Flood Warning | ICT | Marion | 5 hr |
| May 8, 6:30 AM CDT | Flash Flood Warning | ICT | Marion | 3 hr |
| May 8, 7:01 AM CDT | Areal Flood Warning | ICT | Chase | 3 hr |
| May 8, 7:44 AM CDT | River Flood Warning | ICT | Sumner | 61 hr |
| May 8, 8:52 AM CDT | Areal Flood Warning | ICT | Harper, Kingman, Reno | 73 min |
| May 8, 8:53 AM CDT | River Flood Warning | ICT | Sedgwick | 41 hr |
| May 8, 8:58 AM CDT | River Flood Warning | ICT | Reno | 21 days |
| May 8, 10:07 AM CDT | Areal Flood Warning | ICT | Allen, Butler, Chase, Cowley, Elk, Greenwood and 14 more | 3 days |
Nearby
River Flood Warnings in Kansas, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.